New Mexico, 2016

High Wind and Strong Wind in New Mexico, April 25, 2016

April 25, 2016 · NWS ABQ · 4 events in 4 counties and zones

A potent upper level low pressure system centered over the Great Basin combined with a deep surface low over eastern New Mexico to produce widespread strong winds. The strongest winds impacted central and western New Mexico where gusts around 60 mph were common.

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A potent upper level low pressure system centered over the Great Basin combined with a deep surface low over eastern New Mexico to produce widespread strong winds. The strongest winds impacted central and western New Mexico where gusts around 60 mph were common. Blowing dust was reported across much of the region however no significant reductions to visibility occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 25, 10:30 AM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 25, 10:30 AM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1130 AM MDT MON APR 25 2016

.AVIATION...
18Z TAF CYCLE
WINDS ARE THE MAIN CHALLENGE FOR THE NEXT 12 HOURS. A FEW -SHRA/TSRA
ARE EXPECTED TO DEVELOP ACROSS THE NW CORNER OF THE STATE AFT 22Z
WHICH WILL ENHANCE STRONG WINDS. AVIATION WEATHER WARNING SPEEDS
IN EXCESS OF 35KT ARE LIKELY AT KABQ 21Z TO 02Z. WINDS WILL TAPER
OFF THIS EVENING MOST AREAS EXCEPT THE SOUTH CENTRAL MTS AROUND
KSRR. WINDS EXPECTED TO INCREASE AGAIN QUICKLY AFT 15Z TUESDAY AS
COLDER AIR FILTERS INTO THE STATE.

GUYER

&&

.PREV DISCUSSION...356 AM MDT MON APR 25 2016...
.SYNOPSIS...
AT LEAST 3 AND PROBABLY MORE LIKE 4 SIGNIFICANT LOW PRESSURE
TROUGHS WILL ROLL ACROSS NEW MEXICO OVER THE NEXT WEEK...THE
LATTER 1 OR 2 OF WHICH MAY TRAVEL ON A SOUTHERLY ENOUGH TRACK
ACROSS THE STATE TO BRING SIGNIFICANT PRECIPITATION TO MUCH OF THE
FORECAST AREA BETWEEN THURSDAY AND THE FOLLOWING MONDAY. WHILE
WINDY...WARM AND...AT NEARLY ALL LOCALES...DRY WEATHER WILL BE THE
CASE TODAY...EXPECT SIGNIFICANTLY COOLER AND STILL BREEZY TO WINDY
CONDITIONS TUESDAY. A FEW SHOWERS...STORMS AND HIGH ELEVATION SNOW
SHOWERS ARE POSSIBLE LATER TODAY AND TONIGHT ACROSS THE NORTHERN
MOUNTAINS...EXPANDING A LITTLE IN COVERAGE AND NUMBER TUESDAY AND
TUESDAY NIGHT ACROSS NORTH CENTRAL AND NORTHWEST NEW MEXICO.
BREEZY AND WARMER CONDITIONS ARE EXPECTED FOR WEDNESDAY WITH
NEARLY ALL OF THE STATE DRY.

&&

.DISCUSSION...
INCREASING ACTIVE WEATHER PATTERN UNFOLDING AS WE HEAD THROUGH THE
NEXT WEEK OR SO ACROSS NM AND WHILE IT WILL BRING A HEALTHY DOSE
OF WIND FOR A GOOD PORTION OF THE TIME...FOR THE MOST PART THE
MODEL CONSENSUS IS ONE OF WETTER CONDITIONS FOR THE BETTER PART OF
THE FCST AREA...ESPEC DURING A GOOD PORTIONS OF THE THU THROUGH
NEXT MON PERIOD.

THE FIRST IN THE SERIES WILL BE ROLLING THROUGH THE AREA BETWEEN
TODAY AND TUE NIGHT. STRONG MID AND UPPER LVL WINDS COMBINED WITH
AN INCREASING SFC PRESSURE GRADIENT AND STRONG VERTICAL MIXING
WILL SPELL A MARKED UPTICK IN WINDS TODAY AND THE PREVIOUS HIGH
WIND WARNING AREA IN THE WEST CENTRAL AND SW SECTIONS WILL BE
MAINTAINED...WHILE THE MIDDLE RIO GRANDE VALLEY ZONE WILL BE ADDED
TO THE INHERITED WIND ADVISORY COVERAGE AREA. DAYTIME TEMPS WILL
BE RUNNING SEVERAL TO AROUND 10 DEGREES ABOVE SEASONAL NORMS
ACROSS THE EAST AND JUST A FEW DEGREES EITHER SIDE OF THE NORM IN
THE WEST TODAY. TUE WILL BRING AT LEAST 10 TO 15 DEGREES OF
COOLING TO THE AREA...DRIVING READINGS SIGNIFICANTLY BELOW NORMAL
ACROSS THE WEST...SLIGHTLY SO ACROSS THE EAST. WINDS WILL SUBSIDE
MODERATELY IN THE WEST...THOUGH STILL BREEZY TO...IN
SPOTS...WINDY...WHILE NOT CHANGING A GREAT DEAL FROM TODAY IN THE
EAST. A FEW TO...AT TIMES...SCT SHOWERS...A FEW STORMS AND SOME
HIGHER TERRAIN WET SNOW ARE IN THE PICTURE TUE MAINLY N CENTRAL
AND NW NM FOR TUE...ESPEC IN AFTN...WITH COLD CORE
THERMODYNAMICS...SFC HEATING AND SOME OROGRAPHIC LIFT IN PLAY.

WED EARLY MORN TEMPS WILL INFLUENCED BY HOW MUCH SFC WIND
DECOUPLING CAN OCCUR VERSUS THE STRONGER WINDS ALOFT. SOME
AGRICULTURALLY SENSITIVE AREAS WILL EVEN APPROACH FREEZING WHERE
THE GROWING SEASON HAS BEGUN...MAINLY THE COLDER VALLEYS OF N
CENTRAL AND NW NM. A PRETTY GOOD JUMP UP TO THE MAX TEMPS LIKELY
BY THE AFTN. STILL LOOKING AT A PRETTY DECENT SHIELD OF HIGH
CLOUDS SPREADING OVER THE STATE WED AHEAD OF THE NEXT WAVE.
THURSDAY WILL BE WINDY AGAIN AREAWIDE AS ANOTHER STRONG MID TO
UPPER LVL WIND MAX...ASSOCIATED WITH A MORE SOUTHERLY TRACKING
UPPER LOW...SHIFTS INTO THE STATE. MAX TEMPS WILL CLIMB TO NEAR
NORMAL SE HALF...BUT REMAIN A LITTLE BELOW ELSEWHERE.

FOR FRIDAY AND BEYOND THE DETAILS...AS ONE WOULD EXPECT FARTHER
OUT IN TIME....BECOME LESS CLEAR...BUT THE OVERARCHING THEME IS
UNSETTLED AND COOLER. STILL LOOKS LIKE A LARGE SCALE UPPER TROUGH
WILL BECOME ESTABLISHED OVER THE INTERMTN WEST WHILE SEVERAL
PIECES OF ENERGY CARVE INTO NM. MEANWHILE...A SERIES OF BACK DOOR
COLD FRONTS MAY WELL EASE INTO THE EASTERN PLAINS. SOME DRYLINE
STORM ACTIVITY IS POSSIBLE LATE THURSDAY AND/OR FRIDAY. OVERALL
FCST MODELS ARE STILL DEPICTING SOME FAIRLY DECENT QPF THROUGH
THE WEEKEND.

43

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS WILL BE WIDESPREAD TODAY...AND
POSSIBLE TUESDAY OVER MUCH OF THE EAST BEFORE TAKING A BREAK FOR
THE REST OF THE WEEK. HOWEVER...DECIDED TO NOT GO WITH A FIRE WEATHER
WATCH FOR TUESDAY DUE TO FORECAST TEMPERATURES COOLING TO BELOW
AVERAGE AND MOSTLY MODERATE HAINES ACROSS THE AREA. NO CHANGE TO
THE CURRENT RED FLAG WARNING FOR TODAY. VENT RATES WILL BE GOOD TO
EXCELLENT THROUGH THE WORK WEEK.

SOUTHWEST WINDS TO STRENGTHEN RAPIDLY THIS MORNING FOR LOCALES WEST
OF THE CONTDVD...WHERE GUSTS TO AROUND 60 MPH ARE POSSIBLE TODAY...
AND OVER MUCH OF THE REMAINDER OF THE WEST AND CENTRAL BY MIDDAY.
HIGHS WILL BE SLIGHTLY BELOW NORMAL IN THE WEST...NEAR
NORMAL CENTRAL...AND 5 TO 10 DEGREES ABOVE NORMAL EAST. FORECAST
HAINES MOSTLY 5 TO 6. MEAGER MOISTURE MAY LEAD TO ISOLATED DRY
CONVECTION HIGH TERRAIN NORTHWEST AND NORTH CENTRAL. FAIR TO POOR RH
RECOVERIES SOUTH CENTRAL AND EAST TONIGHT...AND WINDS MAY REMAIN
STRONG OVER THE CENTRAL MT CHAIN WITH GUSTS TO 50 TO 60 MPH.

THE UPPER LOW RESPONSIBLE FOR THIS MOST RECENT ROUND OF WIND
WILL TRACK OVER COLORADO TUESDAY. WESTERLY WINDS WILL REMAIN GUSTY
ACROSS THE EAST...BUT HIGHS WILL BE MOSTLY BELOW AVERAGE. THERE ARE
MAINLY SLIGHT CHANCES FOR CONVECTION OVER THE NORTHWEST THIRD OR SO
TUESDAY BUT ANY WETTING PRECIPITATION WILL BE SPOTTY AT BEST. HAINES
INDICES ARE FORECAST TO BE MODERATE ACROSS THE MAJORITY OF THE EAST.
WHILE WIND AND RH VALUES WILL EASILY PRODUCE RED FLAG WARNING
CRITERIA...THE COOLER AND MORE STABLE ATMOSPHERE WILL BE A LIMITING
FACTOR.

WEDNESDAY WILL SEE LESS WIND AND SOMEWHAT HIGHER MIN RH VALUES...
THEREFORE CRITICAL CONDITIONS MAY BE ABSENT OVERALL.

MODELS ARE DEVELOPING THE NEXT CLOSED LOW OVER THE GREAT BASIN
THURSDAY WITH THE TROUGH CROSSING NM FRIDAY. BOTH THE GFS AND ECMWF
PROVIDE SOME HOPE FOR WETTING PRECIPITATION FOR PARTS OF THE FORECAST
AREA FROM THURSDAY THROUGH AT LEAST FRIDAY. HOWEVER...THERE MAY BE A DRY SLOT
THURSDAY THAT SUPPORTS DEVELOPMENT OF CRITICAL CONDITIONS FROM
SOCORRO COUNTY OVER PORTIONS OF THE EAST CENTRAL PLAINS THURSDAY
AFTERNOON.

AN ADDITIONAL LOW AND SHORT WAVE TROUGH MAY DROP SOUTHEAST INTO NM
FROM UT DURING NEXT WEEKEND...RESULTING IN UNSETTLED WEATHER EARLY
NEXT WEEK FOR NORTHERN AND CENTRAL NM.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... NMZ101-103>109.

WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING ZONES...
NMZ519>526-529-532-533-539-540.

HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... NMZ502-505-506-508.

WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...
 NMZ501-504-507-509.

&&
Hazardous weather outlook, Apr 25, 3:41 AM MST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
441 AM MDT MON APR 25 2016

NMZ501>540-261200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
441 AM MDT MON APR 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM 1 PM TIL 9 PM MDT TODAY FOR
ALL OF NORTH AND CENTRAL NEW MEXICO...EXCEPTING THE NORTH CENTRAL
MOUNTAINS. LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS IN THE WARNED AREAS. ACROSS
PORTIONS OF WEST CENTRAL AND SOUTHWEST NEW MEXICO WINDS MAY GUST
TO AS MUCH AS 60 MPH...ELSEWHERE BETWEEN 40 AND 55 MPH. AREAS OF
BLOWING DUST ARE FAIRLY LIKELY TO BE GENERATED BY THE STRONGER
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY STRONG WINDS MAY REDEVELOP ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN...WHERE GUSTS BETWEEN 40 AND 50 MPH WILL
BE POSSIBLE. COOLER THAN NORMAL TEMPERATURES SHOULD PREVENT
WIDESPREAD FIRE WEATHER CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

Event by event

3 high wind, 1 strong wind. Local standard time, as filed.

High Wind, West Central Plateau

When
April 25, 12:15 PM MST to 4:00 PM MST
Where
West Central Plateau forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS

Gallup.

Strong Wind, Albuquerque Metro Area

When
April 25, 2:00 PM MST to 4:00 PM MST
Where
Albuquerque Metro Area forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Public

Damage to fence in Rio Rancho resident's yard.

High Wind, Northwest Plateau

When
April 25, 3:00 PM MST to 4:00 PM MST
Where
Northwest Plateau forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS

Farmington.

High Wind, South Central Mountains

When
April 25, 4:50 PM MST to 5:00 PM MST
Where
South Central Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS

Sierra Blanca.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620966, 620968, 620967, 620969.